Caption

Local paramedic overdose underlines an extreme danger to police, EMTs

A recent accidental overdose by a Fairborn firefighter-paramedic that gained national attention has again shed light on the dangers of accidental exposures to opioids, including one of the most dangerous, fentanyl.

The EMT, while driving a suspected overdose patient to seek treatment Thursday night, began showing symptoms of an overdose himself, prompting his partner to jump into action and stop the ambulance in the middle of the road, authorities said.

The partner of the EMT administered Narcan to the firefighter-paramedic before taking him for treatment.

RELATED: Fairborn paramedic overdoses driving patient to hospital

Here are five things law enforcement organizations tell their staffs to keep from becoming the next victim of an accidental opioid exposure:

Recommended for you

Recommended for you

Recommended for you

Most read

  1. 1 Engine separates from vehicle after crash in Butler County
  2. 2 White Dog Distilling Company opening in Middletown
  3. 3 Carlisle appoints former candidate to vacant council seat

1. Understand that fentanyl can kill you. Fentanyl can be used as a cutting agent in heroin, or it can be pressed into a pill that can look like any other pharmaceutical. In California, for instance, a drug dealer pressed fentanyl into a pill that looked like an ordinary Vicodin. So the drug you encounter today can have fentanyl in it and you would never know it.

RELATED: Fentanyl a leading cause for local overdoses

2. Know that fentanyl is transdermal. If you touch the heroin or Vicodin pill, you can absorb the pharmaceutical through your skin. If it had carfentanil in it, it could be deadly.

3. Wear proper protective gear. Never handle any drugs, even pharmaceuticals or marijuana, without latex gloves. If an officer is conducting a raid on a dealer of fentanyl, he or she should treat that raid as if hitting a drug lab. This means protective gear for everyone, including respirators.

4. Do not field test suspected fentanyl. If handling suspected fentanyl, you should not field test the drug under any circumstances. The less exposure you have to fentanyl, the better off you are.

RELATED: Officer overdose leads to warning from public health officials

5. Implement a naloxone program in the agency. Naloxone reverses an opiate overdose. If you or your partner are exposed to fentanyl and are experiencing overdose symptoms, the naloxone you carry with you can reverse that overdose and you can live to fight crime another day.

More from Journal-news